Dermatology Expert Forum
Peeling Lips
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Peeling Lips

I've been having problem with my lips for the past 13 years now. I'm 30 years old now. My lips keep peeling off after every 4 to 5 days (both upper & lower). It does not bleed, but puts me in a very difficult position. On the 4th night, I would usually apply Vaseline Petroleum Jelly. The next morning, when I brush my teeth and wash my mouth, the skin will fall off. My lips will be red in colour. This is the process which has been going on for 13 years. At one time, one of my cousin jokingly mentioned that I was using a lip-stick. I consulted a Dermatologist, who diagnosed the problem as CHELITIS. He prescribed Neutrogena lip balm, which apparently did not do me any good at all. What is causing this problem? I have a very foul breath when I wake up in the morning. At the moment I use DAKTACORT which gives me a bit of a relief (applied from 1st to 3rd day only). On the 4th or 5th day, I would apply BLISTEX. When my lip get in contact with water, it would "soak" and become whitish. This problem has made my social life a disaster. Anyone who asks me to go out or something like that, I have to think whether it is my 1st, 2nd, 3rd day and so on.

I have problems interacting with people, which I want to do, but I can't. Friends label me as being proud and unfriendly
which I'm not. I always try to avoid people as much as I can. Please tell me what to do. I sincerely hope that you could help
me solve this problem. Thank you.
Related Discussions
242489_tn?1210500813
Christopher:

The condition you describe does indeed sound like cheilitis, which translates as, "inflammation of the lip."  In most cases it is a variant of atopic dermatitis, or eczema.  As such, it often appears for no specific reason.  Although cheilitis is reasonably common, your case --  and your reaction to it -- seem far more problematic than the ones I usually see.

I therefore recommend the following:

1.  See another dermatologist.  Suggest a culture to rule out a yeast infection and patch tests for allergy.
2.  Get a prescription for a low-potency cortisone-based ointment, such as hydrocortisone 2.5% or desonide 0.05%.  I am not familiar with the composition of Daktacort, but that may suit.
3.  Use only bland oral-care products containing no dyes or flavorings.
4.  Moisturize daily with petroleum jelly only (vaseline.)
5.  Finally, in addition to pursuing these medical avenues, you should stronly consider looking into counseling to deal with your interpersonal issues.  In my own clinical experience, I have not met a patient who has found cheilitis such an impediment to social interaction.  You need to ask yourself whether you are letting your symptom protect you from socializing and dating which you fear on other grounds.  Granted, the symptom doesn't help, and may have started a vicious cycle, but I still feel that to break this cycle, you need to look to both medical and psychological help.  In the end, the cheilitis may be only able to be suppressed, not cured, but you will still need to get on with your life.

Best.

Dr. R
9 Comments
Blank
Avatar_n_tn
I think I had the same problem once. I used nose spray to unclog my nose at night (so I could breath out of something other than my mouth which dried my lips up) and I used a humidifier.
Blank
Avatar_n_tn
I took your advice and am using Hydrocortisone 1%, but could not find it at 2.5% strength. It gives me better relief compared to the Daktacort which I've been using for the past 10 years or so. Is there anything stronger? Thanks for your help and advice.

Chris
Blank
Avatar_n_tn
Most interesting.  I have had chelitis peeling of the lips for 10 years now.  Additional fordyce spots on the lips also.  I went to extensive doctors for three years and then opted for a vermillion ecotomy of the lower lip hoping that would remove the cause.  It did not.  After extensive other treatments, nothing has stopped the exfoliative chelitis. Your social situation is identifiable to the T.  

I am planning on another round of visits to specialists soon. Please contact me so we can coordinate different treatments and try to narrow this down.

Thanks
David. 773 784-4801
Blank
Avatar_n_tn
Most interesting.  I have had chelitis peeling of the lips for 10 years now.  Additional fordyce spots on the lips also.  I went to extensive doctors for three years and then opted for a vermillion ecotomy of the lower lip hoping that would remove the cause.  It did not.  After extensive other treatments, nothing has stopped the exfoliative chelitis. Your social situation is identifiable to the T.  

I am planning on another round of visits to specialists soon. Please contact me so we can coordinate different treatments and try to narrow this down.

Thanks
David. 773 784-4801
Blank
Avatar_n_tn
I have used Vitamin E oil (D-Alpha-Tocopherol) from a capsule to over come this... seems to work well.
Blank
Avatar_n_tn
I was always told it was a known fact that petroleum jelly (vaseline), does not hold moisture in, therefore, shoud not be used as a moisturizer.

If you want un-chapped lips (the normality of what extensive "chelitis" or  peeling of the lips is)...use nutrogena lip balm, or chapstick continuously...I mean ...continuously..not once or twice or three times .....  (We only bring these problems on ourselves).  When I had my 4th grade photo taken..(mom made me)  I had chapped lips up to my nose....still had to take the class photos...it was ridicuosly horrible...still is on the wall in the living room....anyway....you'll overcome it...I've got "suzy chapped lips" today...but, they're not up to my nose, nor are they keeping me from being social...although I do still get the
question, what happended to your lip??  (Of course, only from the rude one's)..when I have the chapped peeled or red lips!!
Blank
Avatar_n_tn
test
Blank
Avatar_n_tn
Wow! My problem sounds exactly like yours. I have had peeling lips(upper and later on lower) and inflammation (Cheilitis) since December 1994.  It initialy began as just chapped, irritated lips brought on by my own lip licking and picking at them.  It progressively became worse around Junior year of college(Fall 1997) as it spread to my upper lip and more inflamation (inflammation).  Basically as Chris described, they would peel every week around the 4th or 5th day, leaving a red glossy base, then as new skin would begin to grow, it would never attach normally leading to dry, cracked, stained lips.  Also, they would soak when touched by water leaving them looking like white puss.  I have used every kind of cortisone, ointment, and balm there is including(Ultravate, Elecon, Bactroban, Desonide, to name a few.) I have been on elimination diets to count out contact allergens, and have also tried Prednisone to no avail. I have also had two biopsy's done which looked normal except for what they called epithlial hyperplasia-which is basically irritated and reproducing skin cells. Please contact me at 313-749-3744(day) to 248-541-9101(night) to talk about this. I have never met anyone with this problem and would like to compare issues.  I am currently ready to see a "Lip Specialist" at the University of Michigan who has treated many cases of Cheilitis
Please contact me!
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank